My WebMD Sign In, Sign Up

Ask Your Question

WebMD Answers

120 Characters remaining
120 Characters remaining
  • First, try and keep your question as short as possible.
  • Include specific words that will help us identify questions that may already have your answer.
  • If you don't find your answer, you can post your question to WebMD Experts and Contributors.

Close

Posted: | Report This Report Question |
Q.

What are emergency measures for anaphylaxis?

Related Topics: Anaphylaxis
 

Answers From Experts & Organizations (1)

5,093 Answers
182,571 Helpful Votes
150 Followers
A.

If you suspect that you or someone you are with is having an anaphylactic reaction, the following are important first aid measures. In general, try to perform these in the order that they are presented.

  • Call emergency services or 911 IMMEDIATELY.
  • If the patient has an epi-pen, inject epinephrine immediately. The shot is given into the outer thigh and can be administered through light fabric. Rub the site to improve absorption of the drug.
  • Place a conscious person lying down and elevate the feet if possible.
  • Stay with the person until help arrives.
  • If trained, begin CPR if the person stops breathing or doesn't have a pulse.

Allergy Assist

Shots of epinephrine can be given through light clothing such as trousers, skirts, or stockings. Heavy garments may have to be removed prior to injecting. Only inject epinephrine if the patient has a history of anaphylactic reactions or under guidance of a health care provider.

After 10 to 15 minutes, if the symptoms are still significant, you can inject another dose of epinephrine if available. Even after the reaction subsides you need to go to an emergency department immediately. Other treatments may be given, such as oxygen, intravenous fluids, breathing medications, and possibly more epinephrine. Steroids and antihistamines may be given but these are often not helpful initially and do not take the place of epinephrine. However, they may be more useful in preventing a recurrent delayed reaction.

Do not be surprised if epinephrine makes you feel shaky and causes a rapid, pounding pulse. These are normal side effects and are not dangerous except for those with severe heart problems.

Two situations deserve special attention at this point since they are not covered elsewhere but are particularly interesting.

  1. In the 1970's, it was noted that exercise could cause anaphylaxis. Exercise-induced anaphylaxis usually occurs with prolonged, strenuous exercise. Conditioned athletes such as marathon runners are frequently affected. The reaction may occur while exercising shortly after eating a meal, after eating specific foods (for example, lettuce, shellfish, or celery) or after taking aspirin. It appears as though food or aspirin loads the gun and exercise pulls the trigger. Early symptoms are usually flushing and itching, which may progress to other typical symptoms of anaphylaxis if the exercise continues. Pre-medication with antihistamines or other drugs does not consistently prevent EIA. Exercise avoidance is the most effective treatment. If this is not feasible, exercising with a "buddy" and carrying emergency kits is mandatory.
  1. When no cause can be found for anaphylaxis, it is termed idiopathic. Recent reports suggest that 25% of all episodes of anaphylaxis are idiopathic. Many of those affected have underlying allergy or asthma conditions. Extensive allergy testing for foods may uncover an unusual food allergy that is responsible for these reactions. For frequent episodes of anaphylaxis, your physician may recommend a combination of antihistamine, cortisone, and a medication to widen the airways of the lungs (bronchial dilator) to help reduce the severity of attacks.

This answer should not be considered medical advice...down arrowThis answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer
Archived: March 20, 2014

Was this helpful?

YesNo

Thanks for your feedback.

47 of 49 found this helpful
Read the Original Article: Anaphylaxis

Answers from Contributors (1)